Aa
A
A
A
Close
Pain Management Community
9.73k Members
Avatar universal

the unknowns of fentanyl

That is an apt title. I have been thru HCV and successful treatment. I have CLL, but my oncologist practually swears
that my condition is unrelated to my ongoing fatigue. My gastroenterologist states the same. I do not have cirrhosis
and all blood tests come back as near normal. My problem is fatigue that is close to being incapacitating. This has
been hounding me for 12 to 14 yrs. I have been using the fenfanyl patch for for over 10 yrs., and as high as 50 units
a day. Having eliminated practically all other possible causes, I can only conclude that the fentanyl is the most likely
cause of my lethargy. I don't believe I need the pain mgt. and keep applying and/or chewing the patch to keep from
becoming ill. I want to stop using if only to find if it is the cause of my fatigue.My question is ,have others experienced
similar problems w/fentanyl. If this is the case,  please respond. I know I have the ability to stop using the patch,but
could use responses to solidify my approach.Please, no suggestions about Dr's or religion.Thank you much.
84 Responses
Avatar universal
Dolph -

Just wanted to let you know that I share your problem in dealing with combined pain and deep fatigue. I have decompensated ESLD, due to a chronic liver disease, as well as other systemic diseases. Everyday is like having a bad flu that doesn't go away, it's there 24/7. When I collapse in bed, it is literally that, the fatigue is truly amazing, and I used to be a very active, competitive athlete - not anymore.

I've tried just about everything but I finally had to accept my body's new limitations. So I make sure I get plenty of rest (naps are a requirement) and limit myself to only one or two tasks a day.

We're all different of course, so I hope you're able to work something out. I've found that my pain, if left unchecked, will make my fatigue far worse. So I have a PM routine, with the help of my doctor, that reduces the pain in half and this seems like a manageable solution.

Good luck and hope things come together for you soon.
7721494 tn?1431631564
What in the world are you talking about -- doctor's religion?

I don't understand your question. Does fentanyl cause somnolence, weakness, fatigue -- yes, it does.

Please don't use abbreviations unless you define them first. What is HCV and CLL?

If  you've been using transdermal fentanyl at 50micrograms for 10 years, you are opioid dependent. Stopping your medication is going to require weaning, unless you wish to undergo the symptoms of opioid withdrawal, which can be dangerous.

What a smart pain doctor will do is to first rotate you from fentanyl to another opioid that is easier titrate downward.

Chronic pain management with medication can never remove pain completely -- the goal is to reduce pain to a comfortable level.

It's a good idea to test the efficacy of your opioid analgesic every so often by weaning. Some discover that they can get by on a lower dose, and the best opioid dose is always the lowest effective dose required to maintain pain control at a tolerable level. For me this is pain level 3-4.

However, if you wean off your pain medication completely and begin withdrawal symptoms, you will risk hyperalgesia -- an increase in normal pain level due to opioid withdrawal, and not get an accurate assessment of your pain level without opioids.

This is why it is best to seek the assistance of a skilled pain manager who understands these dynamics when trying to lower your dose, or rule out your medication in producing a symptom, like somnolence.

By the way, chronic pain causes weakness, fatigue, and somnolence. It could very well be that poor analgesia is causing your symptoms.
Avatar universal
Thank you for responding. I thought HCV was  very common for Hep C.
The CLL is a mild form of leukemia. Neither condition causes pain, especially
since I have been cleared of hepatitus for over a year. To clear the ? about
Dr's religion(as you put it), I just meant I don't want to be treated by a Dr.
since most don't have a true understanding of drug problems. As far as re-
ligion, I'm an atheist, and many people suggest prayer or religion as a form
of help, and I don't believe in such. Sorry for any confusion.I hope that explains your ?'s about those remarks. Since I don't have chronic pain, my
clear intention is to titrate down to nothing. You seem to be suggesting this
is not possible. I have to this point weaned myself down considerably. I
believe at least 50% or more. I've had a few ill moments, but expect things
to get much worse the lower I go. I just wanted to clear a few of your ?'s, and thank you for your advice. I don't want to drone on at this point and time and would appreciate any other additional suggestions you might offer.
I'm considering a drug clinic for help, but they are more costly than I expect-
ed. Please feel free to respond again. I spend much time in bed from fatigue, and my most curious ?'s are the relationship between taking fent.,  
and extreme fatigue. It doesn't cause me to sleep much, just the fact that I
can't do the most routine things. Very frustrating! Thanks again,Dolph.
7721494 tn?1431631564
Thank you for clarifying. Many people who come here are not familiar with medical terms, especially abbreviations, and some abbreviations change depending on specialty.

Fentanyl is not easy to titrate because it comes in relatively large doses -- 50, 25, and 12.5 ug. Other opioids, like oxycodone, allow more choices: 2.5, 5, 7.5, 10, 15, 20, 30mg.

I believe that the best way to wean is in small steps -- approximately 10% per month, or 5% every two weeks. While many believe that "opioid withdrawal isn't dangerous", I've known that to be a false assumption. Opioid withdrawal places strain on the heart, nervous system, liver, kidneys, and other organs. It can be deadly as we have no numbers on how many people choose suicide over fast withdrawal.

In fact we do not seem to be interested in knowing how many people with chronic pain take their own lives each years because their pain is under treated or ignored completely.

If you do not have chronic pain, you do not belong on fentanyl.

My advice stands -- please see a pain specialist or addictionologist to help you wean.

Best wishes.
Avatar universal
Thanks again for the response. My plan is to pursue the weaning process
and hope that I am able to reach the point where I no longer need to con-
tinue. You seem to have a knowledgeable amount of information about the
issue. If you would care to express your background and experience I am
curious, but by no means should you offer anything other than what you
have so far.
My origional thread was to find others that have had similar problems with
the fatigue that I believe is caused by fent. It is possible that the fatigue is
caused by as yet unknown factors, which of course changes the focus of
my threads. So in addition to withdrawaling, I am seeking others that have
had problems with long term usage of fent.,especially the fatigue factor I
have alluded to many times. Thanks so much for your advice philnoir, it is
truly appreciated.
7721494 tn?1431631564
I am someone who lives with chronic pain and has done so for over 30 years. I have a medical background, and have done a lot of studying about my condition and its possibilities.

I've also been maintained on opioid analgesics for most of those years, and have a pretty thorough knowledge of their use also. I'll be using these medications for the rest of my life.

There are other forums here at medhelp where you'll find people like yourself, trying to stop using opioids.

Seek out the addiction / substance abuse forums.

Of course, you're always welcome here.

Good luck.
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches